Uniqueness of tangent cones to positive-\((p,p)\) integral cycles. (English) Zbl 1298.53044

The regularity question raised by Harvey and Lawson in their seminal paper on calibrations in 1981, whether calibrated integral currents admit unique tangent cones was only solved for 2-currents.
The author considers an almost-complex manifold \((M, J)\) of dimension \(2n+2\). A positive-\((p,p)\) integral cycle \(T\) is a \(2p\)-dimensional cycle with almost all approximate tangents \(J\)-invariant and positively oriented. He proves that these cycles have unique tangent cones and in case of the known integrable case the present proof provides a new, simpler and direct one. The idea is to consider (locally) some suitable Riemannian metric \(g\) and a \(2p\)-semicalibration \(\Omega=(1/p!)\omega^p\) (not necessarily closed form), where \(\omega(\cdot, \cdot)=g(J\cdot, \cdot)\), that calibrates the positive-\((p,p)\) integral cycles, that is, on any open set of \(U\subset M\), \(T(\Omega\llcorner U)=M(T\llcorner U)\) holds. These cycles verify an almost monotonicity property, namely at every point \(x_0\), \(M(T\llcorner B_{r}(x_0))/r^{2p}\) is weakly monotonically increasing function of \(r\) up to an infinitesimal function \(O(r)\) when \(r\to 0\), and an upper semicontinuous density function of \(T\) bounded by one from below can be defined. Using geodesic balls and normal coordinates centered at \(x_0\), an algebraic pseudoholomorphic blow-up of \(T\) modeled in the almost-complex case is taken inspired in the case \(p=1\) worked by the author [C. R., Math., Acad. Sci. Paris 349, No. 19–20, 1025–1029 (2011; Zbl 1235.32022)] defining a sequence of integral semicalibrated cycles for a suitable sequence of semicalibrations, with uniformly bounded masses, and that converges weakly to a tangent cone.
The author proves that this tangent cone is unique for any dimension \(2p\) and codimension, extending the known cases \(p=1\) obtained by D. Pumberger and T. Rivière [Duke Math. J. 152, No. 3, 441–480 (2010; Zbl 1195.53064)]. For that he shows that the space of tangent cones to \(T\) at each point \(x_0\) is a connected and closed subspace of the space of \(2p\)-integral cycles and that the density function, that is integer-valued, is continuous acting on calibrated integral cycles with same support, and so must be constant.


53C38 Calibrations and calibrated geometries
49Q15 Geometric measure and integration theory, integral and normal currents in optimization
49Q20 Variational problems in a geometric measure-theoretic setting
Full Text: DOI arXiv Euclid


[1] H. Alexander, Holomorphic chains and the support hypothesis conjecture , J. Amer. Math. Soc. 10 (1997), 123-138. · Zbl 0870.32003
[2] C. Bellettini, Tangent cones to positive-\((1,1)\) De Rham currents , C. R. Math. Acad. Sci. Paris 349 (2011), 1025-1029. · Zbl 1235.32022
[3] C. Bellettini, Tangent cones to positive-\((1,1)\) De Rham currents , preprint, 2012. · Zbl 1235.32022
[4] C. Bellettini, Almost complex structures and calibrated integral cycles in contact 5-manifolds , Adv. Calc. Var. 6 (2013), 339-374. · Zbl 1272.49094
[5] C. Bellettini, Semi-calibrated \(2\)-currents are pseudo holomorphic, with applications , preprint, 2013. · Zbl 1272.49094
[6] C. Bellettini and T. Rivière, The regularity of special Legendrian integral cycles in contact 5-manifolds , Ann. Sc. Norm. Sup. Pisa Cl. Sci. (5) 11 (2012), 61-142. · Zbl 1242.49093
[7] R. L. Bryant, Submanifolds and special structures on the octonians , J. Differential Geom. 17 (1982), 185-232. · Zbl 0526.53055
[8] E. De Giorgi, Nuovi teoremi relativi alle misure \((r-1)\)-dimensionali in uno spazio ad \(r\) dimensioni , Ricerche Mat. 4 (1955), 95-113. · Zbl 0066.29903
[9] S. K. Donaldson and R. P. Thomas, “Gauge theory in higher dimensions” in The Geometric Universe , Oxford Univ. Press, New York, 1998, 31-47. · Zbl 0926.58003
[10] F. Duzaar and K. Steffen, \(\lambda\) minimizing currents , Manuscripta Math. 80 (1993), 403-447. · Zbl 0819.53034
[11] H. Federer, Geometric Measure Theory , Grundlehren Math. Wiss. 153 , Springer, New York, 1969. · Zbl 0176.00801
[12] M. Giaquinta, G. Modica, and J. Souček, Cartesian Currents in the Calculus of Variations, I , Ergeb. Math. Grenzgeb. (3) 37 , Springer, Berlin, 1998. · Zbl 0914.49001
[13] R. Harvey and H. B. Lawson Jr., Calibrated geometries , Acta Math., 148 (1982), 47-157. · Zbl 0584.53021
[14] R. Harvey and H. B. Lawson, Jr., An introduction to potential theory in calibrated geometry , Amer. J. Math. 131 (2009), 893-944. · Zbl 1170.53031
[15] R. Harvey and B. Shiffman, A characterization of holomorphic chains , Ann. of Math. (2) 99 (1974), 553-587. · Zbl 0287.32008
[16] J. R. King, The currents defined by analytic varieties , Acta Math. 127 (1971), 185-220. · Zbl 0224.32008
[17] C. O. Kiselman, “Tangents of plurisubharmonic functions” in International Symposium in Memory of Hua Loo Keng, Vol. II (Beijing, 1988) , Springer, Berlin, 1991, 157-167. · Zbl 0810.31006
[18] D. McDuff and D. Salamon, Introduction to Symplectic Topology , 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1998. · Zbl 0844.58029
[19] F. Morgan, Geometric Measure Theory , 4th ed., Elsevier, Amsterdam, 2009. · Zbl 1179.49050
[20] D. Pumberger and T. Rivière, Uniqueness of tangent cones for semicalibrated 2-cycles , Duke Math. J. 152 (2010), 441-480. · Zbl 1195.53064
[21] T. Rivière and G. Tian, The singular set of \(J\)-holomorphic maps into projective algebraic varieties , J. Reine Angew. Math. 570 (2004), 47-87. · Zbl 1051.32015
[22] T. Rivière and G. Tian, The singular set of 1-1 integral currents , Ann. of Math. (2) 169 (2009), 741-794. · Zbl 1182.32010
[23] L. Simon, Lectures on Geometric Measure Theory , Proc. Centre Math. Appl. Austral. Nat. Univ. 3 , Australian National University Centre for Mathematical Analysis, Canberra, 1983. · Zbl 0546.49019
[24] L. Simon, Asymptotics for a class of nonlinear evolution equations, with applications to geometric problems , Ann. of Math. (2) 118 (1983), 525-571. · Zbl 0549.35071
[25] Y. T. Siu, Analyticity of sets associated to Lelong numbers and the extension of closed positive currents , Invent. Math. 27 (1974), 53-156. · Zbl 0289.32003
[26] A. Strominger, S.-T. Yau, and E. Zaslow, Mirror symmetry is \(T\)-duality , Nuclear Phys. B 479 (1996), 243-259. · Zbl 0896.14024
[27] C. H. Taubes, “\(\mathrm SW\Rightarrow Gr\): From the Seiberg-Witten equations to pseudo-holomorphic curves” in Seiberg Witten and Gromov invariants for symplectic 4-manifolds , First Int. Press Lect. Ser. 2 , Int. Press, Somerville, Mass., 2000, 1-97.
[28] G. Tian, Gauge theory and calibrated geometry. I , Ann. of Math. (2) 151 (2000), 193-268. · Zbl 0957.58013
[29] G. Tian, Elliptic Yang-Mills equation , Proc. Natl. Acad. Sci. USA 99 (2002), 15281-15286. · Zbl 1070.58015
[30] B. White, Tangent cones to two-dimensional area-minimizing integral currents are unique , Duke Math. J. 50 (1983), 143-160. · Zbl 0538.49030
[31] W. Wirtinger, Eine Determinantenidentität und ihre Anwendung auf analytische Gebilde in Euklidischer und Hermitescher Maßbestimmung , Monatsh. Math. Phys. 44 (1936), 343-365. · Zbl 0015.07602
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.